Winter Storm, East Polk
- When
- April 10, 1:30 PM CST to April 11, 5:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- Public
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
A low pressure system pushed across the Central Plains Thursday and Friday (April 10th and 11th) and brought a variety of weather conditions to portions of east central and southeast North Dakota and portions of west central Minnesota. The event began with areas of light freezing rain on the 10th, then changed over to snow overnight.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A low pressure system pushed across the Central Plains Thursday and Friday (April 10th and 11th) and brought a variety of weather conditions to portions of east central and southeast North Dakota and portions of west central Minnesota. The event began with areas of light freezing rain on the 10th, then changed over to snow overnight. Snow accumulations were generally highest (6 to 13 inches) over areas that had also received heavy amounts of snow on April 6th. Strong winds also developed overnight from the 10th to the 11th, which caused significantly reduced visibilities in falling and blowing snow through the morning of the 11th. The snow and wind pushed east of the area by early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 10, 9:34 AM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1034 AM CDT THU APR 10 2008
.DISCUSSION...
ALL EYES ARE ON THE CENTRAL PLAINS LOW THIS MORNING. MORNING UPPER
AIR ANALYSIS SHOWS 75KT 500MB JET ROUNDING THE LOW AND PUSHING
TOWARD MISSOURI. 50+ KNOTS AT 850MB POINTING INTO EASTERN MISSOURI
AND SOUTHERN ILLINOIS...THE AREA DEPICTED QUITE WELL WITH A
MODERATE RISK OF SEVERE WEATHER ON THE MORNING SPC DAY1 OUTLOOK.
THIS CENTRAL PLAINS LOW IS NEARLY VERTICALLY STACKED ALREADY AND
DOES HAVE AN INVERTED TROUGH AT THE SFC EXTENDING UP THE WESTERN
HIGH PLAINS. QUITE A BIT OF CONVECTIVE ACTIVITY ALREADY ALONG THE
LOW LEVEL JET ALONG THE CENTRAL MISSISSIPPI VALLEY...BUT THERE ARE
ALSO SOME CONVECTIVE BANDS NORTH AND NORTHWEST OF THIS MAIN AREA.
BIG QUESTION IS STILL HOW MUCH MOISTURE WILL BE TIED UP WITH THE
MAIN SEVERE CONVECTION WELL TO THE SOUTH. ALSO...HOW FAST THE PCPN
WILL SWITCH FROM RAIN TO SNOW THIS EVENING...WHICH COULD STILL
PLAY HAVOC WITH POTENTIAL SNOW AMOUNTS. 12Z MODELS ARE COMING IN
NOW...AND THE TIMING OF PCPN FOR THE FAR SOUTHERN FA STILL APPEARS
TO BE AROUND 00Z TONIGHT. 12Z NAM HARDLY HAS ANY PCPN IN THE SOUTH
AT ALL BY THIS POINT...WHILE THE RUC HAS A SMALL SWATH ACROSS THE
FAR SOUTH. WILL WAIT AND LOOK AT SOME OF THE NEW 12Z GFS BEFORE
ISSUING THE MORNING UPDATE. IF TIMING ON THE 12Z GFS LOOKS
CONSISTENT WITH THE NAM/RUC/REGIONAL CANADIAN...THINK THERE IS
STILL PLENTY OF TIME TO UPGRADE OUR WATCH HEADLINES WITH THE
AFTERNOON FORECAST PACKAGE.
CLOUD COVER PRETTY THIN IN THE NORTHERN FA AND WILL ALSO ADJUST
DOWN THE CLOUDY WORDING THERE. WITH MORE SUN EXPECTED...TEMPS WILL
ALSO BE A BIT WARMER. SHOULD BE ABLE TO REACH THE LOW 50S ACROSS
THE NORTH TODAY AND LOW 40S IN THE SOUTH.
&&
.AVIATION...
STRENGTH OF WIND SPEEDS AND TIMING OF PCPN TO THE TAF SITES WILL
BE THE MAIN AVIATION CHALLENGE TODAY. NORTHEAST WINDS ALWAYS HAVE
A HARDER TIME MIXING DOWN INTO THE RED RIVER VALLEY...SO THAT
MAKES FORECASTING WIND GUSTS TOUGH.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
EVENING FOR NDZ039-049-052-053.
MN...WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
EVENING FOR MNZ002-003-029.
WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
EVENING FOR MNZ015>017-022>024-027-028-030>032-040.
&&
GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 654 AM CDT THU APR 10 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 654 AM CDT THU APR 10 2008 ...WINTER STORM WATCH REMAINS IN EFFECT FOR PARTS OF SOUTHEASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR TONIGHT AND FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SNOWFALL ACCUMULATION IS POSSIBLE IN PARTS OF SOUTHEASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT INTO SATURDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SIGNIFICANT SNOWFALL ACCUMULATION REMAINS POSSIBLE FOR PARTS OF SOUTHEASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA INTO SATURDAY. AN AREA OF LOW PRESSURE IS EXPECTED TO MOVE INTO THE PLAINS ON THU...THEN TRACK INTO WISCONSIN BY SATURDAY. PERSONS PLANNING TRAVEL SHOULD MONITOR LATER FORECASTS ON THIS POTENTIAL WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER PLEASE PROVIDE SNOWFALL REPORTS. NG
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95422, 95423, 95424, 95425, 95426, 95427, 95428, 95429, 95430, 95431, 95432, 95433, 95434, 95435, 95436.